Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Universality of the ESD for a fixed matrix plus small random noise: A stability approach

Philip Matchett Wood

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study the empirical spectral distribution (ESD) in the limit where $n\to\infty$ of a fixed $n$ by $n$ matrix $M_{n}$ plus small random noise of the form $f(n)X_{n}$, where $X_{n}$ has iid mean 0, variance $1/n$ entries and $f(n)\to0$. It is known for certain $M_{n}$, in the case where $X_{n}$ is iid complex Gaussian, that the limiting distribution of the ESD of $M_{n}+f(n)X_{n}$ can be dramatically different from that for $M_{n}$. We prove a general universality result showing, with some conditions on $M_{n}$ and $f(n)$, that the limiting distribution of the ESD does not depend on the type of distribution used for the random entries of $X_{n}$. We use the universality result to exactly compute the limiting ESD for two families where it was not previously known. The proof of the main result incorporates the Tao–Vu replacement principle and a version of the Lindeberg replacement strategy, along with the newly-defined notion of stability of sets of rows of a matrix.

Résumé

Nous étudions la distribution spectrale empirique (DSE) dans la limite $n\to\infty$ d’une matrice $M_{n}$, de taille $n$ par $n$, plus un petit bruit aléatoire de la forme $f(n)X_{n}$, où $X_{n}$ a des entrées iid centrées, avec variance $1/n$, et $f(n)\to0$. Il est connu que pour certaines matrices $M_{n}$, dans le cas où $X_{n}$ a des entrées complexes gaussiennes iid, alors la distribution limite de la DSE de $M_{n}+f(n)X_{n}$ peut être radicalement différente de celle de $M_{n}$. Nous prouvons un résultat général d’universalité en montrant, sous quelques conditions sur $M_{n}$ et $f(n)$, que la distribution limite de la DSE ne dépend pas du type de la distribution des entrées aléatoires de $X_{n}$. Nous utilisons ce résultat d’universalité pour calculer exactement la limite de la DSE pour deux familles pour lesquelles le résultat n’était pas connu auparavant. La preuve du résultat principal incorpore le principe de remplacement de Tao–Vu et une version de la stratégie de remplacement de Lindeberg, avec une notion nouvelle de stabilité d’ensembles de lignes d’une matrice.

Article information

Source
Ann. Inst. H. Poincaré Probab. Statist., Volume 52, Number 4 (2016), 1877-1896.

Dates
Received: 1 April 2014
Revised: 11 June 2015
Accepted: 23 July 2015
First available in Project Euclid: 17 November 2016

Permanent link to this document
https://projecteuclid.org/euclid.aihp/1479373252

Digital Object Identifier
doi:10.1214/15-AIHP702

Mathematical Reviews number (MathSciNet)
MR3573299

Zentralblatt MATH identifier
1357.15024

Subjects
Primary: 15A52

Keywords
Random matrices Perturbation Universality

Citation

Wood, Philip Matchett. Universality of the ESD for a fixed matrix plus small random noise: A stability approach. Ann. Inst. H. Poincaré Probab. Statist. 52 (2016), no. 4, 1877--1896. doi:10.1214/15-AIHP702. https://projecteuclid.org/euclid.aihp/1479373252


Export citation

References

  • [1] Z. Bai and J. W. Silverstein. Spectral Analysis of Large Dimensional Random Matrices, 2nd edition. Springer Series in Statistics. Springer, New York, 2010.
  • [2] Z. D. Bai. Circular law. Ann. Probab. 25 (1) (1997) 494–529.
  • [3] F. Benaych-Georges and J. Rochet. Outliers in the single ring theorem, 2013. Pages 1–17, 14 Aug 2013. Available at arXiv:1308.3064 [math.PR].
  • [4] C. Bordenave. On the spectrum of sum and product of non-Hermitian random matrices. Electron. Commun. Probab. 16 (2011) 104–113.
  • [5] C. Bordenave and D. Chafaï. Around the circular law. Probab. Surv. 9 (2012) 1–89.
  • [6] D. Chafaï. Circular law for noncentral random matrices. J. Theoret. Probab. 23 (4) (2010) 945–950.
  • [7] S. Chatterjee. A generalization of the Lindeberg principle. Ann. Probab. 34 (6) (2006) 2061–2076.
  • [8] A. Edelman. Eigenvalues and condition numbers of random matrices. SIAM J. Matrix Anal. Appl. 9 (4) (1988) 543–560.
  • [9] O. Feldheim, E. Paquette and O. Zeitouni. Regularization of non-normal matrices by Gaussian noise. Int. Math. Res. Not. IMRN 2015 (18) 8724–8751.
  • [10] S. Geršgorin. Über die Abgrenzung der Eigenwerte einer Matrix. Bulletin de l’Académie des Sciences de l’URSS. Classe des sciences mathématiques et na 6 (1931) 749–754.
  • [11] V. Girko. The circular law. Teor. Veroyatnost. i Primenen. 28 (4) (1984) 669–679.
  • [12] V. L. Girko. The strong circular law. Twenty years later. II. Random Oper. Stoch. Equ. 12 (3) (2004) 255–312.
  • [13] F. Götze and A. Tikhomirov. On the circular law, 2007. Pages 1–35, 13 Feb 2007. Available at arXiv:math/0702386v1 [math.PR].
  • [14] F. Götze and A. Tikhomirov. The circular law for random matrices. Ann. Probab. 38 (4) (2010) 1444–1491.
  • [15] A. Guionnet, M. Krishnapur and O. Zeitouni. The single ring theorem. Ann. of Math. (2) 174 (2) (2011) 1189–1217.
  • [16] A. Guionnet, P. M. Wood and O. Zeitouni. Convergence of the spectral measure of non normal matrices. Proc. Amer. Math. Soc. 143 (2) (2014) 667–679.
  • [17] M. L. Mehta. Random Matrices and the Statistical Theory of Energy Levels. Academic Press, New York, 1967.
  • [18] G. Pan and W. Zhou. Circular law, extreme singular values and potential theory. J. Multivariate Anal. 101 (3) (2010) 645–656.
  • [19] P. Śniady. Random regularization of Brown spectral measure. J. Funct. Anal. 193 (2) (2002) 291–313.
  • [20] T. Tao. Topics in Random Matrix Theory. Graduate Studies in Mathematics 132. American Mathematical Society, Providence, RI, 2012.
  • [21] T. Tao. Erratum to: Outliers in the spectrum of iid matrices with bounded rank perturbations. Probab. Theory Related Fields 157 (1–2) (2013) 511–514.
  • [22] T. Tao. Outliers in the spectrum of iid matrices with bounded rank perturbations. Probab. Theory Related Fields 155 (1–2) (2013) 231–263.
  • [23] T. Tao and V. Vu. Random matrices: The circular law. Commun. Contemp. Math. 10 (2) (2008) 261–307.
  • [24] T. Tao and V. Vu. Random matrices: The distribution of the smallest singular values. Geom. Funct. Anal. 20 (1) (2010) 260–297.
  • [25] T. Tao, V. Vu and M. Krishnapur. Universality of ESDs and the circular law. Ann. Probab. 38 (5) (2010) 2023–2065.
  • [26] R. S. Varga. Geršgorin and His Circles. Springer Series in Computational Mathematics 36. Springer-Verlag, Berlin, 2004.
  • [27] P. M. Wood. Universality and the circular law for sparse random matrices. Ann. Appl. Probab. 22 (2012) 1266–1300.